Affordable Access

Effectiveness of hemodialysis in the extracorporeal therapy of phenobarbital overdose.

Authors
  • Palmer, B F
Type
Published Article
Journal
American Journal of Kidney Diseases
Publisher
Elsevier
Publication Date
Sep 01, 2000
Volume
36
Issue
3
Pages
640–643
Identifiers
PMID: 10977799
Source
Medline
License
Unknown

Abstract

Most patients with phenobarbital overdose can be adequately treated with general supportive care, cathartics, activated charcoal, and a forced alkaline diuresis. In severely compromised patients, both hemodialysis and hemoperfusion have been used to enhance elimination of the drug. Of these two therapies, hemoperfusion is generally considered to be more effective because phenobarbital shows significant protein binding. Prior reports describing the use of hemodialysis in the treatment of phenobarbital overdose used small low-efficiency dialyzers at much lower blood flow rates compared with what is available today. In this report, a patient with life-threatening phenobarbital overdose is described who was treated with hemodialysis. This is the first reported case describing the effects of a high-efficiency dialyzer using high blood flow rates on phenobarbital pharmakokinetics. Using this technique, the clearance of phenobarbital was found to be greater than what has been previously reported with hemodialysis and greater than most reported cases describing the use of hemoperfusion. The procedure was associated with a rapid fall in phenobarbital levels and a dramatic improvement in the patient's clinical condition. The findings in this case show that use of a high-efficiency dialyzer with high blood flow rates is an effective therapy for patients with life-threatening phenobarbital poisoning. The excellent clearance of phenobarbital shown in this case, combined with the lack of thrombocytopenia, more widespread availability, and greater familiarity by the staff who administer it, support the idea that hemodialysis should be considered the preferred mode of extracorporeal therapy for phenobarbital intoxication.

Report this publication

Statistics

Seen <100 times